Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS North Platte, NE

July 16, 2018Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2018, 7:09 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 7:09 PM MDT (01:09 UTC)
Expired
Jul 16, 2018, 8:00 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KLBF 170109
SVRLBF
NEC031-161-170200-
/O.NEW.KLBF.SV.W.0192.180717T0109Z-180717T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
709 PM MDT MON JUL 16 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cherry County in north central Nebraska...
  Central Sheridan County in the Panhandle of Nebraska...

* Until 800 PM MDT.

* At 708 PM MDT, severe thunderstorms were located along a line
  extending from 13 miles south of Hay Springs to 17 miles southeast
  of Rushville to 24 miles north of Ashby, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Diamond Lake, Big Hill, Billys Lake, Whitman Road crossing the
  North Branch of the Middle Loup River, Smith Lake State Wildlife
  Management Area, Intersection of Highway 61 and Survey Valley Road
  and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 18 and 36.
 Highway 61 between mile markers 174 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
 
&&

LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
      4227 10213 4229 10274 4231 10275 4244 10275
      4244 10277 4254 10278
TIME...MOT...LOC 0108Z 318DEG 16KT 4250 10275 4249 10229 4237 10185 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
320 
WWUS53 KLBF 170139
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
739 PM MDT MON JUL 16 2018

NEC031-161-170200-
/O.CON.KLBF.SV.W.0192.000000T0000Z-180717T0200Z/
Cherry NE-Sheridan NE-
739 PM MDT MON JUL 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN CHERRY AND CENTRAL SHERIDAN COUNTIES...

At 739 PM MDT, severe thunderstorms were located along a line
extending from 13 miles northeast of Wild Horse Butte to 22 miles
north of Ellsworth to 17 miles north of Hyannis, moving southeast at
20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Diamond Lake, Big Hill, Billys Lake, Whitman Road crossing the North
Branch of the Middle Loup River, Smith Lake State Wildlife Management
Area, Intersection of Highway 61 and Survey Valley Road and Argo
Hill.

This includes the following highways...
 Highway 250 between mile markers 18 and 36.
 Highway 61 between mile markers 174 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
&&

LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
      4227 10213 4229 10274 4231 10275 4244 10275
      4244 10277 4254 10278
TIME...MOT...LOC 0139Z 326DEG 17KT 4238 10264 4237 10218 4225 10174 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
433 
WWUS53 KLBF 170159
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
759 PM MDT MON JUL 16 2018

NEC031-161-170208-
/O.EXP.KLBF.SV.W.0192.000000T0000Z-180717T0200Z/
Cherry NE-Sheridan NE-
759 PM MDT MON JUL 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
CENTRAL SHERIDAN COUNTIES WILL EXPIRE AT 800 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4255 10277 4254 10235 4245 10167 4217 10150
      4227 10213 4229 10274 4231 10275 4244 10275
      4244 10277 4254 10278
TIME...MOT...LOC 0158Z 318DEG 16KT 4232 10256 4231 10211 4219 10167 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:13 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 16, 5:13 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
613 PM CDT Mon Jul 16 2018

.SYNOPSIS...
Issued at 346 PM CDT Mon Jul 16 2018

H5 analysis from this morning had high pressure anchored
over the southern tip of Nevada with a secondary high noted over the
sern CONUS. Active flow continued across the northern tier of states
and southern Canada this morning. A closed low was noted over
western Ontario with a nice 50KT jet streak extending from northern
Minnesota into northern Quebec. Upstream of this feature and
associated trough of low pressure, a tandem of shortwaves were
noted. The first over swrn Idaho and a second off the southern
Oregon coast. At the surface, weak high pressure was present over
northeastern Nebraska this afternoon. A weak stationary front
extended across the panhandle with southerly winds west of this
feature and calm or light easterly winds east of this feature. Skies
were partly cloudy and temperatures as of 3 PM CDT ranged from
82 at Ainsworth to 89 at North Platte.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 346 PM CDT Mon Jul 16 2018

Tonight and Tuesday...Precipitation chances and the
severe threat are the main forecast challenges over the next 24
hours. The shortwave disturbance, currently over southern Idaho will
track into Wyoming late this afternoon, emerging onto the Wyoming
plains early this evening. Convection is expected to initiate in
advance of this feature and track east, then southeast into the low
level jet overnight. The latest NAM12 and GFS, as well as the WARW
develop a robust MCS over the northern panhandle, tracking this
south into swrn Nebraska overnight. Model timing has been in decent
agreement between the GFS and NAM12 solutions which favor a "late
show". However, the WARW and HREF ensembles develop convection
across the Black Hills, forcing this into the nwrn CWA late this
afternoon into the early evening hours. If convection were to fire
early on, it would be more discrete in nature with large hail and
winds being the main threats. This is supported by very steep mid
level lapse rates and deep layer shear of 35 to 40 KTS. Later in the
evening as convection morphs into a MCS, winds and heavy rain will
be the main threats. The concern with heavy rain lies with fcst
PWATS which are north of 1.5 inches in advance of the expected
convection. On Tuesday, precipitation will linger in the southern
and eastern forecast area during the morning hours, with drying
conds developing in the afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 346 PM CDT Mon Jul 16 2018

Tuesday night through Thursday...A second, stronger
disturbance, will track across southern Montana and northern Wyoming
Tuesday afternoon. This feature will approach eastern Wyoming and
the Nebraska panhandle early Tuesday evening. As the disturbance
approaches a surface trough of low pressure, located in eastern
Wyoming/Nebraska Panhandle Tuesday evening, showers and
thunderstorms will develop. Once again, storms will track east and
southeast into the nose of the low level jet. Rich low level
moisture, with PWATS in excess of 1.5 inches will be present across
western and north central Nebraska Tuesday night. This will
facilitate the threat for heavy rain. Since timing will be mainly
during the late evening and overnight hours, not real confident
about the threat for widespread severe storms Tuesday night.
Precipitation will linger in the eastern forecast area Wednesday
morning before pushing out by midday. The upper level shortwave
trough, will slowly track across the Dakotas on Wednesday. Showers
and thunderstorms will be possible in advance of this feature,
Wednesday afternoon into early Wednesday evening across the
eastern half of the forecast area. Good subsidence will develop
behind the exiting H5 wave with dry conditions expected late
Wednesday night into Thursday.

Thursday night through Monday...The upper level disturbance will
drift east and deepen as it approaches the southern Great Lakes
late in the week. This will allow ridging across the western CONUS
to amplify Friday through Saturday night. Warmer temperatures and
dry conditions are expected with highs reaching the upper
80s/lower 90s for Friday and Saturday. An upper level trough will
ride across southwestern into south central Canada Saturday night
into Monday. This will lead to an increased threat for showers and
thunderstorms Saturday night into Monday. Will keep pops fairly
low ATTM as the main forcing will be focused over the Dakotas. The
upper level trough will force a cold front through the forecast
area Sunday night with highs falling off to the lower to middle
80s for Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 611 PM CDT Mon Jul 16 2018

Thunderstorms are expected to become widespread this evening and
move south-southeast, generally affecting all of western and most
of north central Nebraska. Storm activity should exit southwest
Nebraska around 12z-14z Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Jul 16, 2:13 PM MDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
313 PM CDT Mon Jul 16 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
313 PM CDT Mon Jul 16 2018 /213 PM MDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong to severe thunderstorms will move into northwest Nebraska
late this evening, generally after 9 PM MDT. Some storms will be
capable of producing large hail, strong winds, and very heavy
rain. The storms will spread southeast across the Sandhills and
southwest Nebraska overnight, where the primary threats are
damaging wind and heavy rain. Frequent cloud to ground lightning
will accompany any thunderstorm.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue into Tuesday and Wednesday. A severe
storm capable of producing hail and strong winds cannot be ruled
out, however the primary threats are prolonged heavy rainfall and
frequent lightning.

Additional thunderstorms are possible Saturday and Sunday nights.
Stay tuned to later forecasts regarding severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and tonight,
primarily for areas west of Highway 83. Any severe weather or
rainfall report is appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, Jul 16, 6:08 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 N GORDON              42.86N 102.20W
07/16/2018  E0.88 INCH       SHERIDAN           NE   AMATEUR RADIO

            PEA TO NICKEL SIZE HAIL AND VERY HEAVY RAIN WITH
            VISIBILITY AROUND 100 FEET.

0615 PM     TSTM WND GST     GORDON                  42.81N 102.20W
07/16/2018  M76.00 MPH       SHERIDAN           NE   AWOS

            SUSTAIN AT 54MPH

0642 PM     TSTM WND GST     6 SE GORDON             42.74N 102.12W
07/16/2018  E70.00 MPH       SHERIDAN           NE   PUBLIC

            ESTIMATED 70 MPH WIND GUSTS WITH STORM. POWER IS OUT.

0656 PM     HAIL             5 WSW RUSHVILLE         42.69N 102.56W
07/16/2018  M1.00 INCH       SHERIDAN           NE   PUBLIC

            PEA TO QUARTER SIZE HAIL, LOTS OF RAIN.

0704 PM     HAIL             VALENTINE               42.87N 100.55W
07/16/2018  E1.00 INCH       CHERRY             NE   TRAINED SPOTTER

0704 PM     TSTM WND DMG     VALENTINE               42.87N 100.55W
07/16/2018                   CHERRY             NE   TRAINED SPOTTER

            A 1 TO 2 FOOT DIAMETER TREE BLOWN OVER IN TOWN.

0704 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/16/2018  M60.00 MPH       CHERRY             NE   TRAINED SPOTTER

&&

CCOLE
Local storm report, Jul 16, 6:12 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/16/2018  M74 MPH          CHERRY             NE   ASOS

&&

CCOLE
Special weather statement, Jul 16, 6:33 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM MDT MON JUL 16 2018

NEZ004-170115-
Sheridan NE-
633 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 715 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hay Springs, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hay Springs, Highway 250 crossing the Niobrara River, Intersection of
Highway 87 and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 79 and 81.
 Highway 250 between mile markers 28 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4268 10277 4270 10246 4243 10237 4244 10277
TIME...MOT...LOC 0032Z 355DEG 8KT 4262 10258

CDC
Local storm report, Jul 16, 6:36 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     GORDON                  42.81N 102.20W
07/16/2018                   SHERIDAN           NE   PUBLIC

            THREE LARGE TREES DOWN IN TOWN FROM STRONG WINDS

&&

THORNE
Local storm report, Jul 16, 6:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     VALENTINE               42.87N 100.55W
07/16/2018                   CHERRY             NE   TRAINED SPOTTER

            REPORT OF A 14 INCH TREE SPLIT IN HALF. REPORTS OF POWER
            OUTAGES WITH DOWNED POWER POLES.

&&

THORNE
Local storm report, Jul 16, 6:56 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1W VALENTINE            42.88N 100.56W
07/16/2018  M59 MPH          CHERRY             NE   MESONET

            MESONET STATION E3958, VALENTINE 1W.

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:15 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jul 16, 6:28 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan47 min
Jul 16, 6:33 PM MDTSpecial Weather StatementLBFSheridan42 min
Jul 16, 6:58 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry47 min
Jul 16, 7:46 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry44 min
Jul 16, 8:01 PM MDTSpecial Weather StatementLBFGrant44 min
Jul 16, 8:40 PM MDTSpecial Weather StatementLBFGrant50 min
Jul 16, 9:05 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker40 min
Jul 16, 9:19 PM MDTSpecial Weather StatementLBFThomas41 min
Jul 16, 9:43 PM MDTSpecial Weather StatementLBFArthur, Hooker47 min
Jul 16, 9:53 PM MDTSpecial Weather StatementLBFThomas52 min
Jul 16, 10:01 PM MDTSpecial Weather StatementLBFThomas44 min
Jul 16, 10:16 PM MDTSevere Thunderstorm WarningLBFBlaine, Cherry, Thomas44 min
Jul 16, 10:34 PM MDTSpecial Weather StatementLBFKeith41 min
Jul 16, 10:41 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas49 min
Jul 16, 10:57 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
Jul 16, 10:59 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Jul 16, 11:18 PM MDTSpecial Weather StatementLBFLogan42 min
Jul 16, 11:24 PM MDTSpecial Weather StatementLBFPerkins51 min
Jul 16, 11:35 PM MDTSpecial Weather StatementLBFLogan40 min
Jul 16, 11:51 PM MDTSpecial Weather StatementLBFLincoln39 min
Jul 17, 12:13 AM MDTSpecial Weather StatementLBFLincoln47 min
Jul 17, 12:26 AM MDTAreal Flood AdvisoryLBFLincoln88 min
Jul 17, 12:46 AM MDTAreal Flood AdvisoryLBFBoyd, Holt3 hr
Jul 17, 12:52 AM MDTFlash Flood WarningLBFBoyd, Holt3 hr
Jul 17, 1:01 AM MDTFlash Flood WarningLBFBoyd3 hr
Jul 17, 1:15 AM MDTAreal Flood AdvisoryLBFChase, Hayes, Lincoln, Perkins3 hr
Jul 17, 1:10 PM MDTFlash Flood WatchLBFSheridan14 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.